Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 19, NWS Flagstaff, AZ

April 27, 2017Apache County, Navajo County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Apr 27, 2017, 2:13 PM MST for Apache County, Navajo County, Yavapai County, Arizona. It took effect at Apr 28, 2017, 12:00 PM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 2:13 PM MST (21:13 UTC)
In effect from
Apr 28, 2017, 12:00 PM MST
Expired
Apr 28, 2017, 8:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
557 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WWUS75 KFGZ 272113
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
213 PM MST Thu Apr 27 2017

AZZ017-281130-
/O.NEW.KFGZ.WI.Y.0019.170428T1900Z-170429T0300Z/
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-170428T0200Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
213 PM MST Thu Apr 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MST FRIDAY...

A Wind Advisory remains in effect for the White Mountains through
7 pm this evening. In addition, the National Weather Service in 
Flagstaff has issued another Wind Advisory for the White Mountains,
which is in effect from noon to 8 PM MST Friday. 

* TIMING...Strong winds will continue through the early evening
  hours before decreasing overnight. Another round of strong winds
  are forecast Friday afternoon.

* WINDS...West to southwest 20 to 30 mph with gusts from 40 to 50
  mph will continue today. On Friday, winds will be west to 
  southwest 20 to 30 mph with gusts from 35 to 45 mph.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ011>014-040-280200-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-170428T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Dilkon, and Kykotsmovi
213 PM MST Thu Apr 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Strong winds will continue through the early evening.

* WINDS...West to southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. North south oriented 
  roads such as Highway 191 through Apache County will be most 
  affected by crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
675 
WWUS75 KFGZ 280159
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
659 PM MST Thu Apr 27 2017



AZZ017-280300-
/O.EXP.KFGZ.WI.Y.0018.000000T0000Z-170428T0200Z/
/O.CON.KFGZ.WI.Y.0019.170428T1900Z-170429T0300Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
659 PM MST Thu Apr 27 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MST FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

* TIMING...winds will continue to decrease this evening. Another
  round of strong winds will develop Friday afternoon. 

* WINDS...West to southwest 15 to 25 with gusts to around 30 MPH
  this evening. On Friday, winds will be west to southwest 20 to
  30 MPH with gusts from 35 to 45 MPH.


* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ011>014-040-280300-
/O.EXP.KFGZ.WI.Y.0018.000000T0000Z-170428T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Dilkon, and Kykotsmovi
659 PM MST Thu Apr 27 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Winds have decreased across the area this evening and the advisory 
will end. Here are some of the peak wind gusts across the area
today:

Springerville Municipal Airp 56 MPH 
St Johns Airport             55 MPH 
Winslow Airport              43 MPH 
Petrified Forest             42 MPH 

$$
886 
WWUS75 KFGZ 280305
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
805 PM MST Thu Apr 27 2017

AZZ017-281400-
/O.CON.KFGZ.WI.Y.0019.170428T1900Z-170429T0300Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
805 PM MST Thu Apr 27 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MST FRIDAY...

* TIMING...Another round of strong winds will develop Friday 
afternoon. 

* WINDS...On Friday, winds will be west to southwest 20 to 30 MPH
with gusts from 35 to 45 MPH. 

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
837 
WWUS75 KFGZ 281026
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
326 AM MST Fri Apr 28 2017

AZZ008-037-290300-
/O.EXB.KFGZ.WI.Y.0019.170428T2100Z-170429T0300Z/
Yavapai County Mountains-Yavapai County Valleys and Basins-
Including the cities of Prescott, Seligman, Ash Fork, Cottonwood,
Camp Verde, Cordes Junction, and Bagdad
326 AM MST Fri Apr 28 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 8 PM MST
this evening. 

* TIMING...Northwest wind will increase through the day, becoming
  strong from mid afternoon through early evening as a cold front
  passes through the area.

* WINDS...Northwest 20 to 30 MPH with gusts from 35 to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ014-290300-
/O.EXA.KFGZ.WI.Y.0019.170428T1900Z-170429T0300Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
326 AM MST Fri Apr 28 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon today to 8 PM MST this
evening. 

* TIMING...Another round of strong winds will develop this
  afternoon and early evening.

* WINDS...West 20 to 30 MPH with gusts from 35 to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ017-290300-
/O.CON.KFGZ.WI.Y.0019.170428T1900Z-170429T0300Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
326 AM MST Fri Apr 28 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING...

* TIMING...Another round of strong winds will develop this afternoon.

* WINDS...West 20 to 30 MPH with gusts from 35 to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
058 
WWUS75 KFGZ 290319
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
819 PM MST Fri Apr 28 2017

AZZ008-014-017-037-290430-
/O.EXP.KFGZ.WI.Y.0019.000000T0000Z-170429T0300Z/
Yavapai County Mountains-
Little Colorado River Valley in Apache County-White Mountains-
Yavapai County Valleys and Basins-
Including the cities of Prescott, Seligman, Ash Fork, St. Johns, 
Springerville, Show Low, Greer, Pinetop, Cottonwood, Camp Verde, 
Cordes Junction, and Bagdad
819 PM MST Fri Apr 28 2017

...WIND ADVISORY HAS EXPIRED...

Todays wind advisory has expired.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 27, 9:41 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 27, 9:41 AM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
941 AM MST Thu Apr 27 2017

.SYNOPSIS...Today will be windy and mild ahead of an approaching
cold front. Gusty winds will continue Friday as the cold front
moves south through the state. This will bring colder temperatures
to the region with a chance of showers mainly across eastern
Arizona into Saturday. Dry weather with a strong warming trend
starts Sunday and continues through the middle of next week.

&&

.DISCUSSION...The main weather hazard today will be strong winds
in the Little Colorado River Valley, White Mountains and Chuska
Mountains. Wind gusts to 40 mph have already been observed at
Saint Johns this morning, and wind speeds are only expected to
increase throughout the day. A Wind Advisory is in effect in these
areas through 7 pm this evening.

In terms of updates, the curent forecast handles these trends well
and no morning updates are anticpated at this time.

&&

.PREV DISCUSSION /445 AM MST/...A large trough covering the
central and western United States will slowly sag southward today,
with a closed low developing by Friday near the four corners. This
closed low will shift eastward through New Mexico on Saturday with
cold northerly flow over Arizona. For today, some showers have
developed over far northeast Arizona, mainly north of a Kayenta to
Window Rock line, and will continue through the morning. Winds
aloft have increased and many areas along/north of the Mogollon
Rim have experienced gusty winds overnight. By later this
afternoon, the strongest winds are forecast over east central
Arizona where a Wind Advisory has been issued from 10 AM to 7 PM
for 40-50 mph gusts. Gusts elsewhere mainly in the 25 to 35 mph
range.

Friday - a cold front will shift southward through the day as the
closed low develops. Moisture appears sufficient ahead of the
front for a band of showers and thunderstorms to affect east
central Arizona including the White Mtns and St Johns areas and
rain chances were increased in this morning's forecast package in
those areas. North of the front, much drier northwest winds will
develop. These winds could become quite strong by later in the
afternoon and evening mainly in Yavapai County where some gusts
exceeding 40 mph are possible. High temperatures Friday will be
10-15 degrees cooler than today. Saturday - cold northerly flow
will continue through the day with gusty north to northeast
winds. With the low now forecast to be farther east, the best
chance of showers will be limited to Apache County, with only a
slight chance as far west as Flagstaff. Any showers Saturday are
expected to end by evening.

Sunday through the middle of next week - latest models have
trended stronger with the west coast ridging, resulting in a
warmer forecast for Arizona. Expect dry weather with temperatures
returning to normal Sunday, then well above normal Monday through
Wednesday.

&&

.AVIATION...For the 18Z Package...Breezy westerly winds will
continue today most locations will see speeds around 15-25 kts with
gusts up to 25-35 kts. Winds will decrease around sunset. The
strongest winds are expected east of KFLG. A few showers will be
possible near the four corners region today. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Mostly dry and breezy weather will continue today.
Lower elevations of eastern Arizona will approach critical humidity
and wind speed values but these conditions are not expected to be
widespread. A Red Flag Warning has been issued for Yavapai County on
Friday when northwest winds increase and combine with a very dry
airmass behind a cold front passage. Eastern Arizona will see
scattered showers and thunderstorms along the frontal zone Friday.

Saturday through Monday...Cool weather behind the front will remain
in the area through the weekend and into early next week with some
showers possible along the Arizona\New Mexico line on Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 7 PM MST
this evening FOR AZZ011>014-017-040.

Red Flag Warning from 1 PM to 8 PM MST Friday FOR AZZ108-137.

&&

PUBLIC...RR/JJ
AVIATION...Suk
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Apr 27, 3:58 AM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
358 AM MST Thu Apr 27 2017

AZZ008-037-280415-
Yavapai County Mountains-Yavapai County Valleys and Basins-
358 AM MST Thu Apr 27 2017

This Hazardous Weather Outlook is for portions of west central
Arizona.

.DAY ONE...Today and Tonight

Hazardous weather is not expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong and gusty west to northwest winds are expected to develop
Friday afternoon and evening in Yavapai County. Sustained winds
of 20 to 30 mph with gusts of 35 to 45 mph will combine with low
humidity to produce critical fire weather conditions. A Red Flag
Warning has been issued for most of Yavapai County from 1 PM to 8
PM MST.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ011>014-017-040-280415-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
358 AM MST Thu Apr 27 2017

This Hazardous Weather Outlook is for portions of north central
Arizona and northeast Arizona.

.DAY ONE...Today and Tonight

Strong and gusty west to southwest winds will develop today and
continue through early this evening from the White Mountains and
Little Colorado River valley to the Chuska Mountains. A Wind
Advisory is in effect from 10 AM to 7 PM MST (11 AM to 8 PM MDT).

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will bring a chance of showers and a few
thunderstorms Friday with breezy west to northwest wind
continuing.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:32 AM MSTWind AdvisoryFGZApache, Coconino, Navajo15 hr
Apr 27, 3:48 AM MSTRed Flag WarningFGZYavapai40 hr

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.